Florida, 2017Tornadoes and Damaging Wind in Florida, March 13, 2017
March 13, 2017 · NWS TBW · 3 events in 2 counties and zones
An area of low pressure over the Gulf of Mexico, lifted northeast across Florida dragging a cold front through the area. A large area of showers developed ahead of this low pressure and front, with a few thunderstorms developing along the southern edge where solar heating aided instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over the Gulf of Mexico, lifted northeast across Florida dragging a cold front through the area. A large area of showers developed ahead of this low pressure and front, with a few thunderstorms developing along the southern edge where solar heating aided instability. Two tornadoes briefly touched down in Charlotte County as these storms moved onshore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 13, 2:11 PM EST, 4 hours 52 minutes earlier.
Area forecast discussion, Mar 13, 2:11 PM EST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
311 PM EDT Mon Mar 13 2017
...A FEW STRONG TO SEVERE STORMS POSSIBLE THIS EVENING AND
OVERNIGHT TONIGHT...
...HAZARDOUS BOATING CONDITIONS FROM LATE TONIGHT THROUGH
THE DAY ON TUESDAY...
.SHORT TERM (Today and Tuesday)...
Broad upper troughing resides from the Great Lakes into the
Mississippi Valley region as large scale upper ridging
builds in across the western CONUS. Several shortwave
troughs continue to move through the base of the trough,
allowing it do deepen. This will eventually set the stage
for a powerful Nor'easter set to affect New England tonight
into Tuesday. Before any of this occurs however, a Gulf low
will bring widespread rain to the region along with a low
risk of severe storms.
For the rest of today and into tonight, low pressure will
continue to gain strength across the northern Gulf of
Mexico. to the north and east of this feature, a stalled
front extends across northern Florida. This setup continues
to favor warm advection shower activity across much of the
northern and eastern Gulf of Mexico. So far, most of this
has dissipated as it shifts inland, with enhancement over
warm moist Gulf water and near the surface front. As the low
gains steam and lifts northeast, the front will lift a bit,
allowing most of the region to reside within the warm/moist
sector of the system. Recent high resolution models have
coalesced on this solution, and depict one or two lines or
clusters of marine thunderstorms developing along and ahead
of a surging cold front. These storms will then move across
the peninsula this evening and overnight. While instability
will be quite meager with this system, wind fields will be
more than sufficient for damaging straight line winds with
the strongest storms. As the system will be moving quite
rapidly, flooding rains will not be a concern, though some
areas may see rainfall totals in excess of one inch, which
is much needed given the recent drought designations for
parts of the region. A cold front will surge southeastward,
allowing showers and storms to diminish from northwest to
southeast.
By early Tuesday morning, the cold front will have moved
through the entire peninsula, with brisk northwesterly winds
and cooler air. Within a cold air advective regime, high
temperatures will be noticeably cooler, struggling to reach
the 70s over northern and central Florida. Temperatures
will fall further as we head into the evening hours
tomorrow.
.MID/LONG TERM...
At the start of the mid-term forecast period, the cold
front will be pushing into the Florida straits with much
cooler and drier air filtering into the area behind it.
Surprisingly, for mid-March, this will be some of the
coldest air we've seen this winter as it has been quite some
time since we had widespread lows in the 30s across the
area. The cool down begins Tuesday night with lows in the
40-50 degree range for much of the area.
Strong CAA will continue into Wednesday with high temps
struggling to reach 60 degrees across the Nature Coast while
highs will only top out in the low to mid 60s across the
remainder of the area. These afternoon highs are about 15
degrees below normal for this time of year. The coldest
night will be Wednesday night into Thursday morning. In
fact, some record low temps may be in jeopardy for Thursday
morning. Temps at or below freezing will be possible across
the Nature Coast Thursday morning while elsewhere temps will
be in the upper 30s to lower 40s.
Thursday will remain cool with highs in the 60s and
overnight lows in the upper 30s to upper 40s across the area
by Friday morning. We will begin to moderate slowly on
Friday with temps gradually returning to near normal for the
weekend.
The significant dry air in place throughout the extended
period will keep skies clear to mostly clear everyday with
rain chances nil into at least early next week.
&&
.AVIATION (18z TAFs)...
VFR conditions to prevail through mid to late afternoon
ahead of widespread showers and storms associated with a low
pressure system over the Gulf of Mexico. Winds will
gradually become south to southwesterly ahead of this system
later today. From 22z to 03z, expect one or two lines or
clusters of storms to move ashore from the Gulf, affecting
most terminals through 06z Tues. Strong gusty winds and
significantly reduced visibilities will accompany any
stronger storms. A prolonged period of MVFR to IFR cigs
appears probable with the storms, and also behind a surging
cold front as winds become northwesterly. These conditions
will likely persist into at least the late morning hours
Tues.
&&
.MARINE...
Widespread marine showers and thunderstorms can be expected
through the overnight hours tonight. Gale force wind gusts
may accompany the stronger storms, along with waterspouts.
Behind the low, a strong cold front will bring a prolonged
period of advisory level winds and seas. These conditions
look to persist into at least tomorrow afternoon, and may
continue into tomorrow night. Northwest winds of 15 to 25
knots with gusts to 30 knots will be possible with
increasing seas will lead to hazardous boating conditions in
the wake of the front. Conditions will gradually improve by
Thursday as high pressure gradually settles southward over
the waters within a much drier airmass.
&&
.FIRE WEATHER...
A strong storm system will bring widespread rain to the
region this evening and overnight. In the wake of the
system, strong northwesterly winds will transport cooler and
drier air into the region for much of the remainder of the
week. Due to unseasonably dry conditions, elevated fire
danger may exist during the afternoon hours Wednesday
through the weekend with low afternoon humidities. However,
ERCs and winds appear to remain borderlined at this time for
any mention of red flag conditions.
&&
.Preliminary Point Temps/PoPs...
TPA 61 66 49 62 / 100 10 0 0
FMY 66 74 50 67 / 60 10 0 0
GIF 60 70 46 63 / 100 0 0 0
SRQ 64 68 51 61 / 100 0 0 0
BKV 57 64 42 60 / 100 10 0 0
SPG 63 66 52 62 / 100 0 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory from 4 AM to 5 PM EDT Tuesday for
Coastal waters from Bonita Beach to Englewood FL out
20 NM-Coastal waters from Englewood to Tarpon Springs
FL out 20 NM-Coastal waters from Tarpon Springs to
Suwannee River FL out 20 NM-Waters from Bonita Beach
to Englewood FL out 20 to 60 NM-Waters from Englewood
to Tarpon Springs FL out 20 to 60 NM-Waters from
Tarpon Springs to Suwannee River FL out 20 to 60 NM.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...11/McKaughanHazardous weather outlook, Mar 13, 4:11 AM EST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
511 AM EDT Mon Mar 13 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-132115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
511 AM EDT Mon Mar 13 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.Day One...Today and Tonight.
...THUNDERSTORM IMPACT...
A few thunderstorms are expected today through tonight. There is
a marginal chance that those thunderstorms will become severe
mainly this afternoon from the Tampa Bay area south as daytime
heating increases instability. Thunderstorms that develop will be
capable of producing strong gusty winds...locally heavy
rains...and frequent deadly lightning strikes. An isolated
waterspout approaching the coast cannot be ruled out.
...MARINE IMPACTS...
Wind speeds will increase overnight to 15 to 20 knots and will
create hazardous boating conditions for small craft operators.
.Days Two through Seven...Tuesday through Sunday.
...MARINE IMPACTS...
Winds of around 20 knots will continue through Wednesday and create
hazardous boating conditions for small craft operators.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Hubbard
Tornado, Charlotte
- When
- March 13, 7:03 PM EST to 7:04 PM EST
- Where
- Charlotte County, 3.82 mi NNE of Cleveland to 4 mi NNE of Cleveland
- Rating
- EF1
- Path length
- 0.18 mi
- Path width
- 100 yd
- Reported by
- Emergency Manager
- Coordinates
- 27.002, -81.969
Charlotte County Emergency Management reported damage to a farm area in Punta Gorda. An NWS storm survey crew found a short and narrow path of damage just east of Aspen Road and south of Palm Shores Boulevard. Damage included several trees snapped above the base or uprooted, a pickup truck that was flipped over, a trailer lofted into a tree, and a poorly constructed outbuilding that sustained moderate damage.
Thunderstorm Wind, Sarasota
- When
- March 13, 7:38 PM EST
- Where
- Sarasota County, 0.83 mi ENE of Osprey to 0.39 mi NW of Sarabay Acres
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 27.205, -82.488
Power lines were reported down at Tamiami Trail and MacEwen Drive in Osprey. Additionally, a member of the public reported that in a nearby neighborhood, The Oaks, 3 pool cages were destroyed, aluminum poles holding nets protecting tennis courts from a golf course were ripped out of the ground, a large palm tree was uprooted, and several other homes sustained minor unspecified damage. The damage appeared to follow a narrow path, and may have been caused by a gustnado.
Tornado, Charlotte
- When
- March 13, 8:15 PM EST to 8:16 PM EST
- Where
- Charlotte County, 1.42 mi NW of Punta Gorda Beach to 1.4 mi NW of Punta Gorda Beach
- Rating
- EF1
- Path length
- 0.13 mi
- Path width
- 75 yd
- Reported by
- Emergency Manager
- Coordinates
- 26.934, -82.367
Charlotte County Emergency Management reported damage to several structures on Manasota Key. An NWS storm survey team found a narrow path of damage consistent with a waterspout moving onshore and crossing Manasota Key near De Soto Avenue. A multifamily condo building along the street sustained moderate roof damage, and |another older home on the beach had a large section of the roof removed. East of North Beach Road, a few trees were snapped or uprooted, and a two story residence had a large section of shingles and siding removed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, March 13 to 14, 20173 deaths · 29 events
- Rip Current in Florida, March 13, 20171 death · 1 event
- Winter Storm in New York, March 13 to 15, 2017$1.1 million · 17 events
- Winter Storm in Ohio, March 13 to 15, 2017$600,000 · 3 events
- Winter Storm in Pennsylvania, March 13 to 15, 2017$350,000 · 2 events
- Winter Weather in Ohio, March 13 to 14, 201728 events
- Winter Storm and Winter Weather in Virginia, March 13 to 14, 201727 events
- Winter Storm and Winter Weather in Maryland, March 13 to 14, 201718 events
- High Surf in Hawaii, March 13, 201711 events
- Winter Storm in West Virginia, March 13 to 14, 201711 events
- Heavy Snow and Winter Weather in West Virginia, March 13 to 15, 201710 events
- Flooding in Washington, March 13 to 17, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674662, 674663, 674661.